Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:230

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (1,348 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Figures

 Article Access Statistics
    Viewed2246    
    Printed88    
    Emailed0    
    PDF Downloaded119    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2011  |  Volume : 21  |  Issue : 2  |  Page : 137-138
 

Drug-induced hemolytic uremic syndrome


1 Department of Nephrology and Dialysis, Civic and Di Cristina Hospital, Palermo, Italy
2 Department of Pathologic Anatomy, Civic and Di Cristina Hospital, Palermo, Italy

Date of Web Publication28-Jun-2011

Correspondence Address:
G Li Cavoli
via Francesco Cilea 43, 90144 Palermo
Italy
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.82377

Rights and Permissions



How to cite this article:
Li Cavoli G, Ferrantelli A, Tortorici C, Bono L, Giammarresi C, Passantino R, Rotolo U. Drug-induced hemolytic uremic syndrome. Indian J Nephrol 2011;21:137-8

How to cite this URL:
Li Cavoli G, Ferrantelli A, Tortorici C, Bono L, Giammarresi C, Passantino R, Rotolo U. Drug-induced hemolytic uremic syndrome. Indian J Nephrol [serial online] 2011 [cited 2019 Dec 13];21:137-8. Available from: http://www.indianjnephrol.org/text.asp?2011/21/2/137/82377


Sir,

Interferon (IFN) therapy is rarely associated with renal side effects. [1] Among histological findings detected, there are some reports with renal thrombotic microangiopathy (TMA). [2],[3],[4],[5] We report here a case of interferon-induced hemolytic uremic syndrome (HUS). A 36-year-old Caucasian woman was admitted for acute renal failure and pulmonary edema. Three years ago, she was diagnosed with multiple sclerosis and received a course of prednisone for 2 months. Later she did not receive any other therapy. Blood pressure and results of renal function tests were always normal. Three months before the admission, because of new radiological findings in brain, the patient was started on IFN-β-1α treatment (22 μg thrice weekly); 7 days before the admission, she began to suffer from asthenia, gain in weight and dyspnea. IFN therapy was withdrawn. Up to admission, the patient received 35 doses of IFN. On admission, physical examination showed high blood pressure and severe pleural effusion without neurological or dermatological findings. We found laboratory features of microangiopathic hemolytic anemia. Immunological (Anti-Neutrophil Cytoplasm Antibodies, Anti-Nuclear Antibodies, Anti-double-stranded DNA antibodies, Anti-Extractable Nuclear Antigen Antibodies, anti-phospholipids-Antibodies) and microbiological laboratory tests were unremarkable. Renal biopsy disclosed signs of thrombotic microangiopathy; among 43 glomeruli, light microscopy revealed focal ischemic signs and mild mesangial cell proliferation; vessel narrowing with thrombi and thickening of arteriolar walls and intimal onion skin-like swelling; light interstitial lymphomonocytic infiltration; and focal tubular atrophy [Figure 1] and [Figure 2]. Immunofluorescence showed mesangial IgM, C1q and fibrinogen staining. A diagnosis of HUS was made. She was treated with transfusions, hemodialysis, plasma exchange and methylprednisolone i.v. followed by oral prednisone. Cardiac function improved, and hematological signs progressively disappeared but renal function didn't recover. IFN-beta treatment was discontinued. Now she is on peritoneal dialysis.
Figure 1: Intralobular arteries have narrowed lumina due to marked intimal expansion; with edema, mucoid changes, myointimal hyperplasia and sclerosis. The glomerulus shows segmental mesangiolysis with coalescence of some capillary loops. Profiles of dilated tubular lumina contain fragmented erythrocytes. The interstitium appears widened by edema, and there are areas of sclerosis and inflammation (Masson trichrome stain)

Click here to view
Figure 2: Laminations in the fibrotic intima give the intralobular artery an "onion skin" pattern. The glomerulus on the left has prominent segmental mesangiolysis with formation of capillary microaneurysms. Degenerating red blood cell casts are present in some tubules. There are interstitial fibrosis and mild focal interstitial infiltration of mononuclear leukocytes (Masson trichrome stain)

Click here to view


The mechanism for the development of TMA associated with IFN is not clear. Interferon, such as TNF, IL-1; and free radicals can participate in tissue injury and endothelial cell damage with the resulting deleterious effects. It can exert complex immunomodulatory effects on endothelial cells with differential effects on various endothelial cell surface markers, including the major histocompatibility complex antigens and intracellular adhesion molecules. It can induce modulation of fibrinolytic response of endothelial cells through a prothrombotic way. The release of platelet-aggregating agents from the damaged endothelial cells is probably the final event, resulting in intraluminal thrombus formation and organ damage.

In conclusion, in our patient the temporal association suggests a direct causal effect between IFN therapy and HUS.

 
  References Top

1.Aravindan A, Yong J, Killingsworth M, Suranyi M, Wong J. Minimal change disease with interferon-beta therapy for relapsing remitting multiple sclerosis. NDT Plus 2010;3:132-4.  Back to cited text no. 1
    
2.Magee CC. Renal thrombotic microangiopathy induced by interferon alpha. Nephrol Dial Transplant 2001;16:2111-2.  Back to cited text no. 2
[PUBMED]    
3.Badid C, McGregor B, Faivre JM, Guerard A, Juillard L, Fouque D, et al. Renal thrombotic microangiopathy induced by interferon-alpha. Nephrol Dial Transplant 2001;16:846-8.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Vacher-Coponat H, Opris A, Daniel L, Harle JR, Veit V, Olmer M. Thrombotic microangiopathy in a patient with chronic myelocitic leukemia treated with alpha-interferon. Nephrol Dial Transplant 1999;14:2469-71.   Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Galesic K, Bozic B, Racic I, Scukanec-Spoljar M. Thrombotic microangiopathy associated with alpha-interferon therapy for chronic myeloid leukemia. Nephrology (Carlton) 2006;11:49-52.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07